Alabama, 2014Damaging Wind in Alabama, August 18, 2014
August 18, 2014 · NWS MOB · 1 event in 1 county or zone
High winds from a thunderstorm caused damage in southwest Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $25,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
High winds from a thunderstorm caused damage in southwest Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before the first event at Aug 18, 2:06 PM CST, 2 hours 24 minutes earlier.
Area forecast discussion, Aug 18, 2:06 PM CST, 2 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
306 PM CDT MON AUG 18 2014
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...FOR TONIGHT AND
TUESDAY...WELL DEFINED MID LEVEL DISTURBANCE HAS MOVED EASTWARD INTO
NORTHERN MISSISSIPPI. ON THE EAST SIDE OF THIS FEATURE...CLUSTERS OF
COLD CLOUD TOPS/INCREASED LIGHTNING ACTIVITY WAS OBSERVED FROM
WESTERN TENNESSEE...SOUTHWARD ACROSS THE ALABAMA/MISSISSIPPI BORDER.
A CORRIDOR OF COASTAL STORMS FROM THE UPPER TEXAS COAST TO NORTHERN
FLORIDA WAS ORIENTED ON THE NORTHWEST PERIPHERY OF A MID LEVEL RIDGE
AXIS THAT EXTENDS FROM FLORIDA...WESTWARD INTO THE GULF.
IN THE SHORT TERM...MID LEVEL DISTURBANCE CONTINUES EAST ACROSS
NORTHERN ALABAMA/GEORGIA TONIGHT. WILL START OFF THE FORECAST WITH
SCATTERED EVENING SHOWERS AND STORMS OVER THE NORTHEAST ZONES. AS THE
MID LEVEL ENERGY LIFTS OUT LATE...ISOLATED STORMS OVERNIGHT AT BEST.
ANOTHER IMPULSE ALOFT DROPS SOUTHEAST ACROSS CENTRAL ALABAMA INTO
SOUTHERN GEORGIA ON TUESDAY. THE DEEPEST MOISTURE...WITH
PRECIPITABLE WATER VALUES ~1.8 INCHES...LOOK TO BE ALIGNED OVER THE
NORTHEAST TIER OF ZONES AND WITH LAYER LIFT GIVEN BY THE PASSAGE OF
THE NEXT MID LEVEL IMPULSE...AND DAYTIME INSTABILITY...SCATTERED
AFTERNOON STORMS ON TUESDAY WILL BE FORECAST ALONG AND EAST OF A
LINE FROM BUTLER ALABAMA TO CRESTVIEW FLORIDA. TO THE WEST OF THIS
LINE...RIDGE AXIS ALOFT OVER THE GULF BEGINS TO BUILD AND EXTEND
NORTHWEST UP ACROSS LOUISIANA AND INTO THE SOUTHERN PLAINS. THE
BUILDING RIDGE WOULD ACT TO KEEP COVERAGE OF STORMS MORE ISOLATED
OVER THE REMAINDER OF THE AREA. TUESDAY'S STORMS CAN BE STRONG AT
TIMES...CONTAINING FREQUENT LIGHTNING...BRIEF STRONG WIND GUSTS AND
LOCALLY HEAVY RAINS.
THIS AFTERNOON'S WET MICROBURST RISK REMAINS LIKELY OVER THE INTERIOR.
OVERNIGHT LOWS FORECAST AROUND 73 OVER THE INTERIOR TO UPPER 70S
CLOSER TO THE COAST. TUESDAY'S HIGH TEMPERATURES...IN THE LOWER HALF
OF THE 90S...COUPLE WITH DAYTIME HUMIDITY...SUCH THAT HEAT INDICES
RANGE FROM 100 TO 105. /10
FOR TUESDAY NIGHT THROUGH THURSDAY NIGHT...UPPER RIDGING ADVANCES
ACROSS THE PLAINS AND MERGES WITH A STRENGTHENING UPPER RIDGE OVER
THE GULF TO FORM AN UPPER HIGH OVER THE CENTRAL GULF COAST STATES BY
THURSDAY. A WEAK SURFACE TROF WILL BE LOCATED JUST NORTH OF THE
FORECAST AREA TUESDAY NIGHT AND IS ASSOCIATED WITH A SURFACE LOW
OVER THE EAST CENTRAL COAST. THE SURFACE LOW MOVES OFF INTO THE
ATLANTIC ON WEDNESDAY ALLOWING FOR SURFACE RIDGING TO BUILD CLOSER
TO THE COAST THROUGH WEDNESDAY NIGHT WHICH REMAINS NEAR THIS
POSITION THROUGH THURSDAY NIGHT. DEEP LAYER MOISTURE REMAINS HIGH
TUESDAY NIGHT BUT THEN GRADUALLY DECREASES THROUGH THURSDAY NIGHT AS
SUBSIDENCE TAKES A TOLL. PRECIPITABLE WATER VALUES BEGIN NEAR 2
INCHES...OR ABOUT 125 PERCENT OF NORMAL...THEN DECREASE TO NEAR 1.6
INCHES...ABOUT AVERAGE FOR THIS TIME OF YEAR. WILL HAVE SLIGHT
CHANCE POPS FOR THE DAYTIME HOURS AS HEATING LEADS TO ISOLATED
CONVECTION...THEN DRY CONDITIONS FOLLOW FOR EACH NIGHT. AFTERNOON
HEAT INDEX VALUES WILL BE 102-106 BOTH WEDNESDAY AND THURSDAY
ALTHOUGH A FEW SMALL POCKETS MAY SEE HIGHER VALUES NEAR 108 OVER THE
NORTHWEST FLORIDA PANHANDLE OR NEAR THE IMMEDIATE COAST. OUR
CRITERIA FOR A HEAT ADVISORY IS 108 AND WILL CONTINUE TO MONITOR AT
THIS POINT AS THE AREAL COVERAGE IS EXPECTED TO BE VERY LIMITED AND
ADVISORIES ARE ISSUED FOR THE FIRST TWO PERIODS ONLY. /29
.LONG TERM (FRIDAY THROUGH MONDAY)...THE UPPER HIGH BROADENS OVER
THE REGION THROUGH THE PERIOD WHILE AN UPPER TROF/LOW AMPLIFIES
SOMEWHAT OVER THE WESTERN ATLANTIC THROUGH SUNDAY BEFORE WEAKENING
AND EJECTING OFF TO THE EAST ON MONDAY. A SURFACE LOW ASSOCIATED
WITH THE UPPER TROF MOVES FROM NEAR THE EAST CENTRAL COAST FRIDAY
MORNING OFF INTO THE WESTERN ATLANTIC...BRINGING A WEAK SURFACE TROF
OVER NORTHERN ALABAMA/GEORGIA SLOWLY SOUTHWARD INTO THE FORECAST
AREA BY SUNDAY WHERE IT REMAINS THROUGH MONDAY. A SURFACE RIDGE
MEANWHILE REMAINS OVER THE NORTHERN GULF THROUGH THE PERIOD. DEEP
LAYER MOISTURE REMAINS NEAR SEASONABLE VALUES ON FRIDAY THEN
INCREASES THROUGH SUNDAY AS A SLUG OF DEEP ATLANTIC MOISTURE
COMBINED WITH GULF MOISTURE IS DRAWN INTO THE REGION...WITH
PRECIPITABLE WATER VALUES INCREASING TO 2-2.25 INCHES. THE HIGH
DEEP LAYER MOISTURE MOVES OFF TO THE WEST THROUGH MONDAY HOWEVER
WITH PRECIPITABLE WATER VALUES RETURNING TO MORE NORMAL VALUES NEAR
1.7 INCHES. DAYTIME HIGHS WILL BE 3 TO 7 DEGREES ABOVE NORMAL
THROUGH SATURDAY WITH THE HIGHER VALUES OVER INLAND AREAS...THEN
DAYTIME HIGHS MODERATE SOMEWHAT TO 3 TO 5 DEGREES ABOVE NORMAL FOR
SUNDAY AND MONDAY. AFTERNOON HEAT INDEX VALUES WILL BE 103-109 BOTH
FRIDAY AND SATURDAY AND 102-107 SUNDAY AND MONDAY...WITH THE HIGHEST
VALUES EXPECTED IN A FEW POCKETS OVER THE NORTHWEST FLORIDA
PANHANDLE OR NEAR THE IMMEDIATE COAST. WILL HAVE SLIGHT CHANCE POPS
FOR MUCH OF THE AREA FRIDAY AND SATURDAY AS ABOVE SEASONABLE DAYTIME
HIGHS LEAD TO ISOLATED CONVECTIVE DEVELOPMENT...THEN WILL HAVE
SLIGHT CHANCE TO CHANCE POPS FOR SUNDAY AND MONDAY AS THE WEAK
SURFACE TROF AIDS IN CONVECTIVE DEVELOPMENT. /29
&&
.AVIATION (18Z ISSUANCE)...SCATTERED TSRA BREAKING OUT ACROSS
THE CENTRAL GULF COAST WITH COVERAGE FORECAST TO INCREASE THROUGH THE
AFTERNOON AS AN UPPER LEVEL DISTURBANCE MOVES EAST ACROSS THE
NORTHERN HALF OF MISSISSIPPI. MAY SEE MORE ORGANIZED CONVECTION NORTH
OF THE TERMINALS. SEEING THIS TREND IN LOCAL RADAR. STORM MOTION EAST
NORTHEAST AT AROUND 15 KNOTS. ALONG THE COASTAL SITES...STORMS LOOK
TO MOSTLY BE IN THE VCTY AND CAN COVER WITH AMENDMENTS IF MORE
ORGANIZED TSRA BRING IMPACTS. SOUTH TO SOUTHWEST WINDS AROUND 10
KNOTS IN THE SHORT TERM. BRIEF STRONG/VARIABLE WIND GUSTS IN AND NEAR
TSRA. /10
&&
.MARINE...LITTLE OVERALL CHANGE FOR THE COASTAL WATERS FORECAST. A
PERSISTENT RIDGE OF HIGH PRESSURE ACROSS THE WESTERN ATLANTIC INTO
THE CENTRAL GULF WILL MAINTAIN A LIGHT...TO AT TIMES MODERATE WEST
TO SOUTHWEST WIND FLOW THROUGH THE WEEK. SEAS 2 TO 3 FEET THROUGH
TONIGHT...SUBSIDE AND REMAIN STEADY AT 1 TO 2 FEET THROUGH THE REMAINDER
OF THE WEEK. WINDS...WAVES AND SEAS LOCALLY HIGHER NEAR STORMS. /10
&&
.PRELIMINARY POINT TEMPS/POPS...
MOBILE 75 93 75 93 75 / 20 20 10 20 10
PENSACOLA 78 93 77 93 77 / 20 20 10 20 10
DESTIN 80 92 79 91 79 / 20 20 10 20 10
EVERGREEN 73 94 72 96 72 / 30 30 10 20 10
WAYNESBORO 73 94 71 96 71 / 20 20 10 20 05
CAMDEN 73 93 71 96 72 / 30 30 10 20 10
CRESTVIEW 75 94 73 95 71 / 20 30 10 20 10
&&
.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Aug 18, 3:29 AM CST, 13 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
429 AM CDT MON AUG 18 2014
ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-191100-
CHOCTAW-WASHINGTON-CLARKE-WILCOX-MONROE-CONECUH-BUTLER-CRENSHAW-
ESCAMBIA-COVINGTON-UPPER MOBILE-UPPER BALDWIN-LOWER MOBILE-
LOWER BALDWIN-INLAND ESCAMBIA-COASTAL ESCAMBIA-INLAND SANTA ROSA-
COASTAL SANTA ROSA-INLAND OKALOOSA-COASTAL OKALOOSA-WAYNE-PERRY-
GREENE-STONE-GEORGE-
429 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ALABAMA...SOUTHWEST ALABAMA...NORTHWEST FLORIDA AND SOUTHEAST
MISSISSIPPI.
.DAY ONE...TODAY AND TONIGHT
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THROUGH THE
DAY...DIMINISHING THIS EVENING. THE STRONGER STORMS WILL BE CAPABLE
OF PRODUCING FREQUENT LIGHTNING...GUSTY WINDS...AND TORRENTIAL
DOWNPOURS.
THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE BEACHES OF ALABAMA
AND NORTHWEST FLORIDA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
AFTERNOON STORM COVERAGE WILL BECOME MORE ISOLATED AS THE WEEK
PROGRESS. HOWEVER...ANY STORM THAT DEVELOPS WILL BE CAPABLE OF
PRODUCING FREQUENT LIGHTNING AND HEAVY DOWNPOURS.
AFTERNOON HEAT INDICES OF 103 TO 108 DEGREES ARE EXPECTED WEDNESDAY
THROUGH SUNDAY.
THERE IS A MODERATE RISK OF RIP CURRENTS ON TUESDAY.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF SKYWARN SEVERE STORM SPOTTER NETWORKS IS NOT
EXPECTED THROUGH SUNDAY.
GMZ630>635-650-655-670-675-191100-
NORTHERN MOBILE BAY-SOUTHERN MOBILE BAY-MISSISSIPPI SOUND-
PERDIDO BAY-PENSACOLA BAY SYSTEM-CHOCTAWHATCHEE BAY-
COASTAL WATERS FROM PENSACOLA FL TO PASCAGOULA MS OUT 20 NM-
COASTAL WATERS FROM DESTIN TO PENSACOLA FL OUT 20 NM-
WATERS FROM PENSACOLA FL TO PASCAGOULA MS FROM 20 TO 60 NM-
WATERS FROM DESTIN TO PENSACOLA FL FROM 20 TO 60 NM-
429 AM CDT MON AUG 18 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE COASTAL
WATERS OF ALABAMA AND NORTHWEST FLORIDA.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED STORMS WILL AFFECT THE MARINE AREA THROUGH
TONIGHT. GUSTY WINDS...LOCALLY HIGHER SEAS...AND FREQUENT LIGHTNING
CAN BE EXPECTED WITH ANY OF THE STORMS THAT DEVELOP.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Aug 18, 2:33 PM CST, 1 hour 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
333 PM CDT MON AUG 18 2014
ALZ057-058-182115-
BUTLER AL-CRENSHAW AL-
333 PM CDT MON AUG 18 2014
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BUTLER AND NORTHERN
CRENSHAW COUNTIES IN SOUTHWEST ALABAMA...THROUGH 415 PM CDT...
AT 333 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES NORTHWEST
OF GREENVILLE...OR NEAR I65 AND AL 185...AND MOVING EAST AT 30 MPH.
* LOCATIONS IMPACTED INCLUDE...
PETREY... I65 AND AL 185... I65 AND AL 10...
GREENVILLE...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 124 AND 139.
THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.
&&
Special weather statement, Aug 18, 2:34 PM CST, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
334 PM CDT MON AUG 18 2014
ALZ056-059-060-182115-
CONECUH AL-COVINGTON AL-ESCAMBIA AL-
334 PM CDT MON AUG 18 2014
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN CONECUH...
SOUTHWESTERN COVINGTON AND EASTERN ESCAMBIA COUNTIES IN SOUTHWEST
ALABAMA...THROUGH 415 PM CDT...
AT 334 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES EAST OF
EAST BREWTON...OR 4 MILES NORTHEAST OF RIVERVIEW...AND MOVING EAST AT
15 MPH.
* LOCATIONS IMPACTED INCLUDE...
US 29 AND CR 43... RIVERVIEW... EAST BREWTON...
BREWTON...
THE PRIMARY THREATS FROM THIS STORM ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THIS STORM HAS PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
THIS STORM MAY CONTINUE TO INTENSIFY AND A WARNING MAY SOON BE
NEEDED. PLEASE CONTINUE TO MONITOR LOCAL RADIO OR TV FOR FURTHER
NATIONAL WEATHER SERVICE UPDATES OR POSSIBLE WARNINGS.
&&
Special weather statement, Aug 18, 3:25 PM CST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
425 PM CDT MON AUG 18 2014
ALZ056>060-FLZ001-003-005-182230-
BUTLER AL-CONECUH AL-COVINGTON AL-CRENSHAW AL-ESCAMBIA AL-
INLAND OKALOOSA FL-INLAND SANTA ROSA FL-INLAND ESCAMBIA FL-
425 PM CDT MON AUG 18 2014
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN BUTLER...
SOUTHERN CONECUH...COVINGTON...CRENSHAW AND ESCAMBIA COUNTIES IN
SOUTHWEST ALABAMA...NORTHWESTERN OKALOOSA...NORTHERN SANTA ROSA AND
NORTHEASTERN ESCAMBIA COUNTIES IN NORTHWEST FLORIDA...THROUGH 530 PM
CDT...
AT 423 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM 9 MILES NORTHEAST OF LUVERNE TO 15 MILES NORTH OF
ANDALUSIA TO 8 MILES NORTH OF ATMORE...AND MOVING SOUTHEAST AT 20
MPH.
* LOCATIONS IMPACTED INCLUDE...
WHITFIELD... PINE LEVEL... HORN HILL...
JAY... FLOMATON... CENTURY...
RUTLEDGE... PETREY... LUVERNE...
THIS INCLUDES INTERSTATE 65 BETWEEN MILE MARKERS 54 AND 92.
THE PRIMARY THREATS FROM THESE STORMS ARE WIND GUSTS UP TO 55 MPH.
WINDS THIS STRONG COULD BLOW OFF TREE LIMBS AND ALSO BLOW AROUND
SMALL UNSECURED OBJECTS. SEEK SHELTER UNTIL THESE STORMS HAVE PASSED.
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING WIRED
TELEPHONES DIRECTLY CONNECTED TO OUTSIDE PHONE LINES.
&&
Thunderstorm Wind, Covington
- When
- August 18, 4:30 PM CST to 4:32 PM CST
- Where
- Covington County, 4 mi SE of Andalusia
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 31.259, -86.432
Winds estimated at 70 mph downed 5 large oak trees along with damage to a shed and a roof of a house.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Heavy Rain in Wisconsin, August 18, 20143 deaths · 2 injured · $25,000 · 1 in hail · 2 events
- Heat in Nevada, August 18, 20141 death · 1 event
- Flash Flooding and Damaging Winds in California, August 18 to 21, 20141 injured · $228,000 · 52 kt wind · 12 events
- Flash Flooding and Flooding in Kentucky, August 18, 2014$241,000 · 5 events
- Flash Flooding and Flood in Utah, August 18 to 20, 2014$205,000 · 7 events
- Hail and Damaging Winds in Oklahoma, August 18, 2014$33,000 · 70 kt wind · 12 events
- Damaging Winds in Kansas, August 18, 2014$50,000 · 62 kt wind · 3 events
- Hail and Damaging Winds in Minnesota, August 18, 2014$29,000 · 1.25 in hail · 5 events
- Damaging Winds in Georgia, August 18 to 21, 2014$19,000 · 50 kt wind · 12 events
- Damaging Winds in Florida, August 18, 20142 injured · 50 kt wind · 3 events
- Lightning Strike in North Carolina, August 18, 2014$20,000 · 1 event
- Hail and Damaging Winds in North Carolina, August 18, 2014$8,000 · 1.5 in hail · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 541004.